Ipilimumab is a monoclonal antibody that blocks cytotoxic T-lymphocyte antigen4 (CTLA-4), an inhibitory molecule typically expressed on T cells. Blockade of CTLA-4 induces an overall activation of T cells, including an immune-mediated anti-tumour response. Unfortunately, this broad T cell stimulation also causes immune-related adverse events (irAEs), such as dermatitis, colitis, hepatitis and hypophysitis. Ipilimumab is currently available in Belgium as a second line of treatment for patients with advanced melanoma, and is used at a dose of 3 mg/kg of body weight, although higher doses were previously used (up to 10 mg/kg). We performed a retrospective analysis to identify melanoma patients treated with ipilimumab at the Ghent University Hospital between 2010 and 2013. Data on symptoms, stage and timing of ipilimumab, response and adverse events were collected with a special attention to endocrine disturbances, going from a limited involvement of one endocrine axis to development of a hypophysitis. We identified a total of 39 patients with stage III (No. = 7) or stage IV (No. = 32) melanoma, who received a dose of 3 (No. = 31) or 10 (No. = 8) mg/kg. Six patients developed a severe form of irAEs, including one case of colitis (2 %), one case of sarcoidosis (2 %) and 4 cases (10 %) of hypophysitis. Hypophysitis developed between the second and fourth cycle of ipilimumab administration and was independent of the dose used. We describe four cases of involvement of the pituitary gland during treatment with ipilimumab. When managed with vigilant monitoring and high-dose corticosteroids, the acute symptoms resolve, but lifelong hormone substitution therapy can be necessary. Involvement of the pituitary axes is a severe side effect of treatment with ipilimumab with an urgent need for the correct medical intervention.
This is a preview of subscription content, log in to check access.
Conflict of interest
The authors have nothing to disclose and indicate no potential conflicts of interest.
Nikolaou V et al. Emerging trends in the epidemiology of melanoma. Br. J. Dermatol. 170(1), 11–19 (2014)Google Scholar
F. Liu et al., A unique gender difference in early onset melanoma implies that in addition to ultraviolet light exposure other causative factors are important. Pigment Cell Melanoma Res. 26(1), 128–135 (2013)PubMedCentralPubMedCrossRefGoogle Scholar
G. Berthod et al., Pulmonary sarcoid-like granulomatosis induced by ipilimumab. J. Clin. Oncol. 30(17), e156–e159 (2012)PubMedCrossRefGoogle Scholar
S. Andrews et al., Characteristics and management of immunerelated adverse effects associated with ipilimumab, a new immunotherapy for metastatic melanoma. Cancer Manag. Res. 4, 299–307 (2012)PubMedCentralPubMedCrossRefGoogle Scholar
Fong ZV et al. Comparison of melanoma guidelines in the United States, Canada, Europe, Australia and New Zealand: A critical appraisal and comprehensive review. Br. J. Dermatol. 170(1), 20–30 (2014)Google Scholar
S. Wilgenhof et al., Sarcoidosis in a patient with metastatic melanoma sequentially treated with anti-CTLA-4 monoclonal antibody and selective BRAF inhibitor. Anticancer Res. 32(4), 1355–1359 (2012)PubMedGoogle Scholar
F. Torino et al., Hypophysitis induced by monoclonal antibodies to cytotoxic T lymphocyte antigen 4: challenges from a new cause of a rare disease. Oncologist 17(4), 525–535 (2012)PubMedCentralPubMedCrossRefGoogle Scholar
S.M. Corsello et al., Endocrine side effects induced by immune checkpoint inhibitors. J. Clin. Endocrinol. Metab. 98(4), 1361–1375 (2013)PubMedCrossRefGoogle Scholar
G.Q. Phan et al., Cancer regression and autoimmunity induced by cytotoxic T lymphocyte-associated antigen 4 blockade in patients with metastatic melanoma. Proc. Natl. Acad. Sci. U S A 100(14), 8372–8377 (2003)PubMedCentralPubMedCrossRefGoogle Scholar
J.D. Wolchok et al., Ipilimumab monotherapy in patients with pretreated advanced melanoma: a randomised, double-blind, multicentre, phase 2, dose-ranging study. Lancet Oncol. 11(2), 155–164 (2010)PubMedCrossRefGoogle Scholar
D. Giacomo et al., Correlation between efficacy and toxicity in pts with pretreated advanced melanoma treated within the Italian cohort of the ipilimumab expanded access programme (EAP). J. Clin. Oncol. 31, 9065 (2013)Google Scholar
Chandra et al., Evaluating the safety of anti-CTLA-4 therapy in the elderly with unresectable melanoma. J. Clin. Oncol. 31, 9063 (2013)Google Scholar
P. Boasberg et al., Ipilimumab: unleashing the power of the immune system through CTLA-4 blockade. Semin. Oncol. 37(5), 440–449 (2010)PubMedCrossRefGoogle Scholar
J.S. Weber et al., Patterns of onset and resolution of immune-related adverse events of special interest with ipilimumab: detailed safety analysis from a phase 3 trial in patients with advanced melanoma. Cancer 119(9), 1675–1682 (2013)PubMedCrossRefGoogle Scholar